Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Oct 26, 2009, 12:10 PM CDT for Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2009, 12:10 PM CDT (17:10 UTC)
- Expired
- Oct 26, 2009, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Tyler County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 261710
FFWLCH
TXC457-262000-
/O.NEW.KLCH.FF.W.0033.091026T1710Z-091026T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1210 PM CDT MON OCT 26 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN TYLER COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITY OF CHESTER...
* UNTIL 300 PM CDT
* AT 1152 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS
AND THUNDERSTORMS PRODUCING MODERATE RAINFALL OF ONE HALF TO ONE
AND HALF INCHES PER HOUR ACROSS NORTHWEST PORTIONS OF TYLER
COUNTY. THESE RAINS ARE OCCURRING OVER AREAS THAT HAVE ALREADY
RECEIVED VERY HEAVY RAINS THIS MORNING. RADAR ESTIMATES THAT OVER
THE PAST SIX HOURS...RAINFALL AMOUNTS OF AROUND FIVE INCHES HAVE
OCCURRED. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES CAN BE
EXPECTED THROUGH 2 PM. LOCAL DRAINAGES THAT MAY EXPERIENCE
FLOODING ARE VINCENT CREEK...COWPEN CREEK AND RUSSELL CREEK NEAR
AND JUST TO THE SOUTH OF CHESTER.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 3103 9464 3107 9458 3106 9453 3104 9448
3104 9445 3076 9444 3078 9461 3095 9465
$$
JB/ML1 follow-up statement
000
WGUS74 KLCH 261951
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
251 PM CDT MON OCT 26 2009
TXC457-262000-
/O.CON.KLCH.FF.W.0033.000000T0000Z-091026T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER TX-
251 PM CDT MON OCT 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHWESTERN TYLER COUNTY...
AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ONLY LIGHT RAIN CONTINUES ACROSS THE WARNED AREA. ADDITIONAL
RAINFALL AMOUNTS OVER THE NEXT TWO HOURS ARE FORECAST TO BE LESS
THAN ONE HALF INCH. WITH THE RAINFALL RATES DECREASING...THE FLASH
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. THE CREEKS AND STREAMS MAY
CONTINUE TO BE HIGH FOR THE NEXT SEVERAL HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 3103 9464 3107 9458 3106 9453 3104 9448
3104 9445 3076 9444 3078 9461 3095 9465
$$
BRAZZELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 10:06 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 26, 10:06 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1006 AM CDT MON OCT 26 2009
.UPDATE...
MINOR CHANGES TO ZONE PACKAGE. BELIEVE THAT CONTINUOUS STABLE
RAIN...RATHER THAN WIDESPREAD SHOWERS AND THUNDERSTORMS...WILL BE
THE PRIMARY WEATHER MAKER.
THE GFS CONTINUES TO DEPICT MARGINAL CONVECTIVE INSTABILITY WITHIN
THE PRE-FRONTAL AIR MASS. MOISTURE IS DEEP AND PLENTIFUL...WITH
PRECIPITABLE WATER RUNNING AROUND 150 PERCENT OF NORMAL.
LIFT IS ALSO ADEQUATE...AS FRONTAL LIFT PHASES IN WITH MESO-
CONVECTIVE ALOFT ASSOCIATED WITH PASSING SOUTHWESTERLY SHORTWAVES.
THE LIMITING FACTOR IS INSTABILITY...MARGINAL CONVECTIVE
INSTABILITY.
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /ISSUED 736 AM CDT MON OCT 26 2009/
DISCUSSION...
12Z TAF PACKAGE.
AVIATION...
CHALLENGING FORECAST FOR THE NEXT 24 HOURS. GENERAL IDEA IS FOR
INCREASING SHOWER AND THUNDERSTORMS THROUGH THE DAY AND INTO
TONIGHT...THOUGH THE DETAILS ARE PROBLEMATIC. OUTFLOW FROM
CONVECTION THAT INITIATED OVER NORTHEAST/CENTRAL TEXAS YESTERDAY
EVENING CONTINUES TO DROP SOUTHEAST THROUGH EAST TEXAS INTO
WESTERN LOUISIANA...TRIGGERING NEW DEVELOPMENT AS IT DOES SO. IN
ADDITION...SHOWER ACTIVITY CONTINUES TO DEVELOP AHEAD OF THIS
BOUNDARY AMID THE WARM AND MOIST FLOW OFF THE GULF. THUS
FAR...THIS ACTIVITY HAS MANAGED TO AVOID THE TERMINALS...THOUGH
THAT IS EXPECTED TO CHANGE LATER TODAY. FORECAST MODELS SHOW MOST
OF THE RAINFALL REMAINING OVER FAR WESTERN LOUISIANA AND
ESPECIALLY OVER EAST TEXAS TODAY...THEN SPREADING FARTHER EAST
THIS EVENING AND OVERNIGHT. I HAVE GENERALLY FOLLOWED THIS TREND
IN THE TERMINAL FORECASTS AS WELL...THOUGH RAIN AND THE RESULTANT
LOWER CIGS/VSBYS WAS BROUGHT INTO KAEX SOONER WITH THE APPROACH
OF THE NE-SW ORIENTED OUTFLOW.
13
PREV DISCUSSION... /ISSUED 452 AM CDT MON OCT 26 2009/
.HEAVY RAINFALL AND FLOODING POSSIBLE TODAY AND TONIGHT...
DISCUSSION...
PRECIPITATION HAS BEGUN TO RAPIDLY DEVELOP OVER SOUTHEAST TEXAS
AHEAD OF A COLD FRONT MOVING SOUTHWARD ACROSS NORTHERN AND CENTRAL
TEXAS. THE FRONT WILL ENTER OUR SOUTHEAST TEXAS COUNTIES THIS
MORNING WITH MODELS SLOWING THE FORWARD MOTION OF THE FRONT AS AN
AREA OF LOW PRESSURE DEVELOPS ALONG THE TEXAS COAST. MODELS
CONTINUE TO DIFFER IN PLACEMENT AND TRACK OF THE LOW...BUT HAVE
GENERALLY SIDED WITH THE ECMWF WHICH TAKES THE LOW NORTHEASTWARD
ACROSS SOUTHWEST LOUISIANA INTO ACADIANA TONIGHT. WITH THE SLOW
FRONT MOVEMENT AND COPIOUS GULF MOISTURE INTERACTING WITH THE
BOUNDARY...HEAVY RAINFALL AND FLOODING ARE MAJOR CONCERNS WITH
THIS SYSTEM. THUS HAVE ISSUED A FLASH FLOOD WATCH FOR ALL
ZONES...AND SEE HYDROLOGY DISCUSSION BELOW FOR INFORMATION.
SEVERE WEATHER POTENTIAL WITH THIS SYSTEM APPEARS LOW...AS SURFACE
LOW TRACK WILL KEEP MOST OF THE SIGNIFICANT INSTABILITY OFFSHORE.
HOWEVER...COASTAL COUNTIES AND PARISHES AND POSSIBLY AREAS OF
ACADIANA WILL SEE THE MOST FAVORABLE CONDITIONS FOR SOME STRONG TO
SEVERE STORMS. MAIN THREATS WILL BE ISOLATED TORNADOES WITH ANY
CELLS THAT CAN DEVELOP IN THE WARM SECTOR AHEAD OF THE FRONT...AS
LOW LEVEL SHEAR WILL BE QUITE HIGH WITH FORECAST SOUNDINGS
INDICATING UP TO 500 M2/S2 SRH. GUSTY WINDS WILL ALSO BE
POSSIBLE...MAINLY WITH CONVECTION ALONG THE FRONTAL BOUNDARY
ITSELF.
RAINFALL WILL COME TO AN END FROM WEST TO EAST ON TUESDAY AS UPPER
LEVEL SYSTEM FORCES COLD FRONT OFF TO THE EAST. AFTER A BRIEF
DRYING OUT ON TUESDAY A MUCH LARGER AND SIGNIFICANT TROUGH IS
EXPECTED TO CARVE OUT OVER THE WESTERN CONUS. LOW LEVEL MOISTURE
WILL QUICKLY RETURN TO THE FORECAST AREA ON WEDNESDAY WITH PRECIP
CHANCES RETURNING THROUGH FRIDAY. WITH SO MUCH FOCUS ON TODAYS
SYSTEM AND CONTINUED MODEL DIFFERENCES WITH THE NEXT...HAVE NOT
CHANGED TO MUCH IN THE EXTENDED PERIODS. HOWEVER...BOTH GFS AND
ECMWF INDICATE CONSIDERABLE RAINFALL ONCE AGAIN WITH THIS NEXT
SYSTEM...AND FLOODING WILL AGAIN BE A POTENTIAL THREAT.
MARINE...
HAVE RAISED SCA FLAGS FOR THE OUTER WATERS FOR THIS AFTERNOON
INTO TONIGHT AS SOUTHEAST WINDS INCREASE SUBSTANTIALLY AS AN AREA
OF LOW PRESSURE DEVELOPS ALONG THE TEXAS COAST. SCEC WINDS
EXPECTED OVER THE REST OF THE COASTAL WATERS. TIDES ALSO RUNNING
AROUND 1 FOOT ABOVE NORMAL AT THIS TIME DUE TO THE SOUTHEASTERLY
FETCH...AND SOME MINOR HIGH WATER ISSUES ALONG THE COAST ARE
POSSIBLE MONDAY NIGHT AT TIME OF HIGH TIDE. AFTER COLD FRONTAL
PASSAGE TONIGHT WINDS WILL BECOME OFFSHORE AND SUBSIDE ON TUESDAY
BEFORE QUICKLY SHIFTING BACK TO THE SOUTH ON WEDNESDAY. ANOTHER
SIGNIFICANT STORM SYSTEM DEVELOPING IN THE PLAINS WILL BRING
STRONG ONSHORE FLOW FOR THE END OF THE WORK WEEK.
HYDROLOGY...
HAVE ISSUED A FLASH FLOOD WATCH FOR ALL ZONES BASED ON MODEL QPF
AND HPC GUIDANCE. BOTH GFS AND ECMWF PRODUCE EYEBROW RAISING QPF
NUMBERS OF 6 TO 8 INCHES ACROSS ALL OF SOUTHEAST TEXAS AND
PORTIONS OF WESTERN LOUISIANA FOR TODAY INTO TONIGHT. EVEN 4.0 KM
WRF AGREES AND SHOWS SIMILAR QPF NUMBERS IN THE SAME AREA. THUS
CONFIDENCE IS HIGH ON A HEAVY RAINFALL AND FLOOD EVENT FOR TODAY
AND TONIGHT FOR THE WESTERN HALF OF THE AREA. FORECAST QPF NUMBERS
NOT AS HIGH OVER EASTERN ZONES BUT WILL INCLUDE IN WATCH AS THE
ENTIRE CWA RECEIVED SIGNIFICANT RAINFALL AND SOME FLOODING FROM
THE LAST EVENT...AND WILL NOT TAKE MUCH MORE RAINFALL TO CAUSE
ADDITIONAL FLOODING.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 76 58 71 54 79 / 80 100 10 10 10
KBPT 76 57 71 55 79 / 100 100 10 10 10
KAEX 74 54 68 49 77 / 70 100 10 10 10
KLFT 77 58 72 55 80 / 50 100 20 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
TYLER.
GM...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT
TUESDAY FOR THE FOLLOWING ZONES: WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
TO 60 NM.
&&Hazardous weather outlook, Oct 26, 6:08 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 608 AM CDT MON OCT 26 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-271115- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 608 AM CDT MON OCT 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS THROUGH TUESDAY MORNING. A COLD FRONT MOVING SLOWLY ACROSS THE REGION WILL BRING WIDESPREAD HEAVY RAINFALL AND POTENTIAL FLOODING. THE HIGHEST THREAT FOR FLOODING WILL BE ACROSS SOUTHEAST TEXAS...WITH A LOWER THREAT IN LOUISIANA. WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES WITH ISOLATED TOTALS OF 5 TO 7 INCHES ARE POSSIBLE...WITH THE HEAVIEST RAINFALL TOTALS EXPECTED ALONG AND WEST OF THE HIGHWAY 171 CORRIDOR. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF I-10 WHERE INSTABILITY AND LOW LEVEL WIND SHEAR WILL BE HIGHEST. THESE AREAS WILL SEE A RISK OF ISOLATED TORNADOES AND DAMAGING WINDS...ALTHOUGH SMALL HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAINFALL WILL COME TO AN END ON TUESDAY...BUT GULF MOISTURE WILL QUICKLY RETURN TO THE AREA ON WEDNESDAY BRINGING RAIN CHANCES BACK TO THE AREA THROUGH FRIDAY. WIDESPREAD HEAVY RAINFALL WILL BE POSSIBLE ONCE AGAIN WITH THIS SYSTEM...AND FLOODING WILL BE A SIGNIFICANT CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT FOR POSSIBLE SEVERE WEATHER AND THE POTENTIAL FLOOD THREAT.
In the hours before
Local storm report, Oct 26, 11:49 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT MON OCT 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM FLOOD PORT ARTHUR 29.90N 93.93W
10/26/2009 JEFFERSON TX PUBLIC
PUBLIC REPORTS MANY STREETS FLOODED IN AND AROUND PORT
ARTHUR.
&&
MGRIFFINLocal storm report, Oct 26, 12:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1202 PM CDT MON OCT 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD BEAUMONT 30.09N 94.14W
10/26/2009 JEFFERSON TX BROADCAST MEDIA
KFDM TV REPORTS STREET FLOODING IN DOWNTOWN BEAUMONT.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 3:55 AM CDT | Flash Flood Watch | LCH | Hardin, Tyler | 11 hr |
| Oct 26, 8:57 AM CDT | Areal Flood Advisory | LCH | Tyler | 3 hr |
| Oct 26, 10:53 AM CDT | Areal Flood Advisory | LCH | Hardin, Jefferson, Orange | 3 hr |
| Oct 26, 12:40 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 2 hr |
| Oct 26, 2:49 PM CDT | Flood Watch | LCH | Hardin, Tyler | 13 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.